Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 86, NWS Springfield, MO

August 6, 2013Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 6, 2013, 5:51 AM CDT for Oregon County, Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2013, 5:51 AM CDT (10:51 UTC)
Expired
Aug 6, 2013, 12:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2876 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
3.6
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WGUS53 KSGF 061051
FFWSGF
MOC149-203-061700-
/O.NEW.KSGF.FF.W.0086.130806T1051Z-130806T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 AM CDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHWESTERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL NOON CDT.

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE 
  WARNED AREA. THIS CLUSTER OF STORMS HAS A HISTORY OF PRODUCING     
  SIGNIFICANT FLASH FLOODING OVER TEXAS AND PULASKI COUNTIES.        
  RAINFALL AMOUNTS RANGING FROM ONE TO THREE INCHES WILL BE POSSIBLE 
  IN A SHORT AMOUNT OF TIME. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE A JUST WEST OF COUCH...
HIGHWAY 142 AT THE ELEVEN POINT RIVER...
ROUTE MM SOUTH OF BIRCH TREE...
HIGHWAY 99 AT MIDDLE FORK SOUTH OF THOMASVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3679 9168 3679 9166 3707 9166 3690 9135
      3689 9122 3683 9122 3683 9112 3681 9110
      3678 9111 3658 9111 3649 9113 3650 9167

$$

CRAMER
1 follow-up statement
957 
WGUS73 KSGF 061446
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 AM CDT TUE AUG 6 2013

MOC149-203-061700-
/O.CON.KSGF.FF.W.0086.000000T0000Z-130806T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OREGON MO-SHANNON MO-
946 AM CDT TUE AUG 6 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR OREGON
AND SOUTHWESTERN SHANNON COUNTIES...

AT 941 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS OREGON AND 
SHANNON COUNTIES.  ADDITIONAL RAINFALL AMOUNTS RANGING FROM ONE HALF 
OF AN INCH TO TWO INCHES ARE POSSIBLE WITH THIS CLUSTER OF RAIN.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE A JUST WEST OF COUCH...
HIGHWAY 142 AT THE ELEVEN POINT RIVER...
ROUTE MM SOUTH OF BIRCH TREE...
HIGHWAY 99 AT MIDDLE FORK SOUTH OF THOMASVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3679 9168 3679 9166 3707 9166 3690 9135
      3689 9122 3683 9122 3683 9112 3681 9110
      3678 9111 3658 9111 3649 9113 3650 9167

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:49 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 6, 3:49 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT Tue Aug 6 2013

...SERIOUS FLASH FLOODING SITUATION UNFOLDING ACROSS PORTIONS OF
TEXAS AND PULASKI COUNTIES...

.SHORT TERM...(Today and Tonight)
ISSUED AT 349 AM CDT TUE AUG 6 2013

Very serious flooding situation unfolding across the area this
morning. A band of thunderstorms producing heavy rainfall has set
of up from roughly the Lake of the Ozark area southeastward
through portions of Laclede/Pulaski counties and into the northern
half of Texas county. Radar estimates vary a bit, but given
rainfall rate observations from the past several nights, as much
as 8" of rain has fallen in spots.

This band of rainfall will be the primary concern this morning. A
decaying line of storms entering from the west has produced a
large swath of moderate rain. Rainfall amounts are more modest
with a general half inch to one inch of rainfall over a longer
duration, with embedded pockets of up to two inches of rainfall.

The biggest concern for this morning is that band of torrential
rainfall from central Missouri into the eastern Ozarks and the
extreme flooding risk. Looking at the HRRR and other short range
models, this band of rainfall will not move much through day
break. With hourly rainfall rates between one and two inches, a
bad situation will only get worse.

Rain will gradually end from west to east during the mid to late
morning hours. Like yesterday some clearing is expected and a warm
and humid afternoon is in store. Instability will quickly increase
during the afternoon and additional isolated to widely scattered
thunderstorms will be possible across the entire area. There will
be a limited risk for severe with this activity, with hail to the
size of quarters and localized damaging wind gusts. This activity
will likely persist into the evening in a widely scattered
fashion. Then attention will turn to a complex of thunderstorms
develop to our north/northwest. This will approach the area from
the northwest overnight tonight. In addition, much like the past
few nights, will need to watch for low level jet interaction with
any lingering boundaries. This activity will be possible just
about anywhere across the outlook area. The airmass remains
extremely moist, and flash flooding will once again be a major
concern.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 349 AM CDT TUE AUG 6 2013

The forecast for midweek into early next week remains complex and
concerning. Northwest flow aloft will keep our region in the
atmospheric battleground, and multiple rounds of showers and
thunderstorms remain possible. There is moderate confidence in
another round of heavy rainfall Wednesday night into Thursday. As
a result, the Flash Flood Watch will be extended into Thursday
morning.

The medium range models do offer a glimmer of hope for the weekend
and the pattern briefly deamplifies and the atmospheric
battleground shifts just to the west. Tough to get to confident in
this solution given the persistent upper level pattern that has
been in place. One can certainly hope, though.

The bottom line is that more rounds of rain will be possible.
Temperatures will be at or below average (depending on cloud
coverage and rain).

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 815 PM CDT MON AUG 5 2013

Pilots can expect additional storms to move into the region
overnight bringing areas of MVFR conditions and the potential of
strong thunderstorm winds. IFR conditions will be possible in the
heavier rainfall. Improving flight conditions will return by
Tuesday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Thursday morning FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Thursday morning FOR KSZ073-097-101.

&&

SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Foster
Hazardous weather outlook, Aug 6, 3:02 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 AM CDT TUE AUG 6 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
302 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL WILL IMPACT MUCH OF
  THE OUTLOOK AREA OVERNIGHT. EXCESSIVE RAINFALL ASSOCIATED WITH
  THESE STORMS WILL LEAD TO A SIGNIFICANT RISK FOR FLASH FLOODING
  PARTICULARLY ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL
  MISSOURI.

  THERE IS A LIMITED RISK FOR STRONG WIND GUSTS TO AROUND 50 MPH
  ALONG WITH THE POTENTIAL FOR SMALL HAIL.

  INTENSE LIGHTNING WILL ALSO ACCOMPANY THE STRONGER STORMS.

  FLOODING IS ONGOING AND WILL CONTINUE OVER PORTIONS OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
  REGION DURING THE DAY ON TUESDAY. FLOODING WILL LIKELY BE
  ONGOING TUESDAY MORNING.

  UNSETTLED WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK
  INTO NEXT WEEKEND AS A FRONTAL BOUNDARY MEANDERS THROUGH THE
  AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON A NEAR DAILY
  BASIS...CAUSING ADDITIONAL FLOODING OVER LOCATIONS WITH
  SATURATED SOIL CONDITIONS.

  AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A
  DAILY BASIS THIS WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE LOCALIZED NATURE OF ANY SEVERE WEATHER...SPOTTER
  ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Aug 6, 4:34 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     FLASH FLOOD      6 ESE STOUTLAND         37.77N 92.43W
08/06/2013                   LACLEDE            MO   LAW ENFORCEMENT

            ONE FOOT OF FAST MOVING WATER IS FLOWING OVER I-44
            BETWEEN MILE MARKER 144 AND 145.

&&

MGRIFFIN
Local storm report, Aug 6, 5:10 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HEAVY RAIN       FORT LEONARD WOOD       37.71N 92.16W
08/06/2013  M4.47 INCH       PULASKI            MO   ASOS

            4.47 INCHES MEASURED SINCE MIDNIGHT

&&

MGRIFFIN
Local storm report, Aug 6, 5:16 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     FLASH FLOOD      MONTAUK                 37.45N 91.70W
08/06/2013                   DENT               MO   PARK/FOREST SRVC

            MONTAUK STATE PARK IS BEING EVAUCATED DUE TO HIGH WATER.

&&

MGRIFFIN
Local storm report, Aug 6, 5:22 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     FLASH FLOOD      WAYNESVILLE             37.83N 92.20W
08/06/2013                   PULASKI            MO   FIRE DEPT/RESCUE

            A RESCUE BOAT HAS CAPSIZED WITH SEVERAL RESCUES PERSONEL
            IN THE SWIFT WATER AT THIS TIME.

&&

MGRIFFIN
Local storm report, Aug 6, 5:26 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     FLASH FLOOD      6 S RICHLAND            37.77N 92.41W
08/06/2013                   PULASKI            MO   DEPT OF HIGHWAYS

            EASTBOUND LANES OF I-44 ARE CLOSED AT THIS TIME DUE TO
            HIGH WATER.

&&

MGRIFFIN
Local storm report, Aug 6, 5:27 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     FLASH FLOOD      5 SE RICHLAND           37.80N 92.34W
08/06/2013                   PULASKI            MO   DEPT OF HIGHWAYS

            HWY 7 JUST NORTH OF I-44 IS CLOSED DUE TO HIGH WATER.

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:00 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster30 min
Aug 5, 7:22 PM CDTSpecial Weather StatementSGFDouglas23 min
Aug 5, 7:28 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark47 min
Aug 5, 7:31 PM CDTSevere Thunderstorm WarningSGFChristian, Taney44 min
Aug 5, 7:34 PM CDTFlash Flood WarningSGFChristian, Douglas, Ozark, Taney6 hr
Aug 5, 7:55 PM CDTSevere Thunderstorm WarningSGFOzark35 min
Aug 5, 7:57 PM CDTSevere Thunderstorm WarningSGFChristian, Taney48 min
Aug 5, 8:48 PM CDTSevere Thunderstorm WarningSGFOzark, Taney27 min
Aug 6, 12:02 AM CDTAreal Flood WarningSGFChristian, Dallas, Douglas, Greene, Laclede, Webster and 1 more12 hr
Aug 6, 1:04 AM CDTSpecial Weather StatementSGFTexas41 min
Aug 6, 1:33 AM CDTFlash Flood WarningSGFCamden, Dent, Laclede, Maries, Miller, Morgan and 4 more6 hr
Aug 6, 1:33 AM CDTSpecial Weather StatementSGFBarton, Jasper, Vernon42 min
Aug 6, 1:48 AM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Aug 6, 1:49 AM CDTSevere Thunderstorm WarningSGFVernon26 min
Aug 6, 1:55 AM CDTRiver Flood WarningSGFPulaski6 days
Aug 6, 1:55 AM CDTRiver Flood WarningSGFLaclede3 days
Aug 6, 2:12 AM CDTSpecial Weather StatementSGFCedar, St. Clair, Vernon33 min
Aug 6, 3:38 AM CDTFlash Flood Warning EmergencySGFPulaski, Texas11 hr
Aug 6, 4:19 AM CDTFlash Flood WarningSGFMaries, Miller, Morgan4 hr
Aug 6, 4:29 AM CDTFlash Flood WarningSGFLaclede, Texas, Wright4 hr
Aug 6, 5:19 AM CDTFlash Flood WarningSGFHowell6 hr
Aug 6, 7:56 AM CDTAreal Flood Warning EmergencySGFCamden, Dent, Laclede, Maries, Miller, Phelps and 4 more12 hr
Aug 6, 10:52 AM CDTAreal Flood WarningSGFHowell12 hr
Aug 6, 12:01 PM CDTAreal Flood WarningSGFDouglas, Webster6 hr
Aug 6, 12:04 PM CDTAreal Flood WarningSGFOregon, Shannon12 hr
Aug 6, 2:59 PM CDTAreal Flood WarningSGFPulaski, Texas21 hr
Aug 6, 3:11 PM CDTRiver Flood WarningSGFShannon17 hr

Nearby

Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.